California, 2008

Heat in California, September 28, 2008

September 28, 2008 · NWS STO · 1 event in 1 county or zone

A daily maximum temperature record was set in Stockton.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A daily maximum temperature record was set in Stockton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 27, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 27, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PDT SAT SEP 27 2008

.DISCUSSION...
HIGH PRESSURE OVER THE 4-CORNERS IS FORECAST TO EXPAND NWWD INTO THE
PAC NW ON SUN...SPREADING EVEN WARMER AIR FROM THE BACKDOOR...OR
FROM E TO W...ACROSS NORCAL. SO AFTER A VERY WARM DAY ON SAT...
ANOTHER VERY WARM DAY IS EXPECTED AGAIN ON SUN. TEMPS SHOULD BE NEAR
PERSISTENCE...EXCEPT IN THE ERN FOOTHILL/MTN ZONES WHERE THEY MAY BE
UP TO 4 DEG WARMER THAN SAT DUE TO THE SYNOPTIC WARMING. CANSAC MM5
WINDS INDICATE A CONTINUATION OF LIGHT NLY FLOW IN THE VLY...
PROVIDING SOME ADIABATIC EFFECT.

AS HIGH PRESSURE EXPANDS NWWD...THE UPPER LOW VCNTY OF 31N/134W WILL
RIDE NWD ALONG THE CA COAST ON THE BACKSIDE OF THE UPPER LEVEL RIDGE
THRU TUE. THE FLOW WILL BACK TO THE SE...AND WILL GRADUALLY ENTRAIN
MONSOON MOISTURE NWD INTO NORCAL OVER THE NEXT COUPLE OF DAYS.
MOISTURE AND INSTABILITY FORECAST TO SPREAD NWD INTO THE SRN PORTION
OF OUR ZONE 69 SUN AFTN...AND THEN OVER THE NRN SIERRA ABOUT AS FAR
AS THE SRN CASCADES MON AFTN. OUR POP/WX GRIDS ILLUSTRATE THIS
SCENARIO. IT WILL LIKELY FEEL A LITTLE MORE HUMID IN OUR AREA MON
AFTN DUE TO THE ADVECTION OF MONSOON MOISTURE INCREASING HUMIDITY
LEVELS. MAX TEMPS WILL MOSTLY BE NEGATIVELY AFFECTED BY THE AMOUNT
OF MOISTURE OR THICKNESS OF CLOUD COVER ON MON...THAN ANY SYNOPTIC
COOLING AS THE MODELS INDICATE A  LACK OF SIGNIFICANT CHANGES IN THE
THERMAL PROFILES. THE FLOW IS FORECAST TO BEGIN TO VEER TO A MORE
SLY OR SWLY DIRECTION ON TUE...WITH THE UPPER LEVELS DRYING OUT. THE
27/18Z GFS SHOWS A BAND OF MID LEVEL HUMIDITY NEAR 700 MBS WHICH MAY
STILL RESULT IN A FEW THUNDERSTORMS OVER THE SIERNEV TUE AFTN. THE
BEST CHANCE MAY BE OVER THE SRN SIERNEV ZONES AS SUBSIDENCE IS
FORECAST TO PREVAIL OVER AREAS TO THE N WITHIN THE SHALLOW MOIST
LAYER. WE EXPECT THE MARINE LAYER TO EXPAND NWD ALONG THE COAST ON
SUN...BUT IT DOES NOT APPEAR THE DELTA BREEZE WILL RE-APPEAR UNTIL
MON EVENING OR TUE.    JHM

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)...RIDGE OF HIGH
PRESSURE SHIFTS TO THE EAST WEDNESDAY INTO THURSDAY WITH AN UPPER
LEVEL TROUGH OVER THE EASTERN PACIFIC BRINGING COOLER TEMPERATURES.
THE MODELS DIFFER A LITTLE ON THE TIMING OF THE RIDGE SHIFTING EAST
AND THE DEPTH OF THE TROUGH. THE GFS ENSEMBLE 500MB HEIGHT SPREAD IS
ABOUT 50M INDICATING UNCERTAINTY. THE ECMWF IS THE FASTEST AND
DEEPEST WITH THE TROUGH ALONG THE CALIFORNIA COAST THURSDAY MORNING.
THIS WILL BRING COOLER TEMPERATURES AND A SLIGHT CHANCE OF
PRECIPITATION OVER THE HIGHER TERRAIN.
THE MODEL DISCREPANCIES GROW FRIDAY INTO SATURDAY WITH THE GFS
ENSEMBLE SPREAD INCREASING TO AROUND 65M. FRIDAY AND SATURDAY
AFTERNOONS...THE 12Z OPERATIONAL GFS HAS 500MB HEIGHTS AROUND 5780,
5860M AND THE ENSEMBLE MEAN AROUND 5790M, 5770M. THE 12Z OPERATIONAL
GFS IS SHOWING THE STRONG HIGH PRESSURE OVER THE EASTERN PACIFIC AND
THE ENSEMBLE MEAN STILL SHOWS A TROUGH.  THE ECMWF HAS A DEEPER AND
A QUICKER TROUGH WITH 500MB HEIGHTS DOWN TO AROUND 5670M AND 5740M
OVER INTERIOR NORTHERN CALIFORNIA FRIDAY AND SATURDAY AFTERNOONS,
RESPECTIVELY.  THE FORECAST GOES WITH A TROUGH AND LEANS TOWARDS THE
ENSEMBLES AND NOT QUITE AS DEEP AS THE ECMWF. THIS WILL BRING COOLER
TEMPERATURES AND A THREAT OF PRECIPITATION.

&&

.AVIATION...
VFR SKC TONIGHT AND SUN...EXCEPT FOR CUMULUS ALONG WITH POSSIBLE
ISOLD THUNDERSTORMS OVER THE SIERRA SUN AFTERNOON...MAINLY SOUTH OF
HIGHWAY 50. LIGHT WINDS DUE TO WEAK PRESSURE GRADIENTS EXPECTED THRU
SUN.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 27, 2:42 AM PST, 21 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
342 AM PDT SAT SEP 27 2008

CAZ013>019-063-064-066>069-281400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
342 AM PDT SAT SEP 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

AN UPPER LEVEL LOW WILL FORM OFF THE COAST THIS WEEKEND...WITH SOME
MOISTURE AND INSTABILITY WORKING NORTH ALONG THE SIERRA SUNDAY AND
MONDAY. AS A RESULT...A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE BY MONDAY. A STRONGER
TROUGH WILL MOVE INLAND LATE IN THE WEEK POTENTIALLY BRINGING THE
FIRST SIGNIFICANT WIDESPREAD RAINFALL OF THE SEASON.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 heat. Local standard time, as filed.

Heat, Northern San Joaquin Valley

When
September 28, 12:00 AM PST to 4:30 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

A daily maximum temperature record of 98 degrees was tied at Stockton|Airport. The record had been previously reached in 1992.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132778.